North Carolina, 2010Damaging Wind in North Carolina, August 27, 2010
August 27, 2010 · NWS MHX · 1 event in 1 county or zone
Scattered thunderstorms developed during the afternoon along a weak boundary as an upper level disturbance crossed. One of the storms became severe producing damaging winds in Craven County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon along a weak boundary as an upper level disturbance crossed. One of the storms became severe producing damaging winds in Craven County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 27, 1:49 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 27, 1:49 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 27 2010
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE OVER THE COASTAL PLAIN WILL DISSIPATE
THIS EVENING AS HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA FROM
THE NORTH OVERNIGHT. THE HIGH STRENGTHENS OVER THE MID ATLANTIC
STATES OVER THE WEEKEND...AND CONTINUES TO INFLUENCE THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. A WEAK COLD FRONT WILL APPROACH
FROM THE NORTHWEST ON THURSDAY AND PASS THROUGH THE AREA ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FEW SHOWERS AND STORMS POPPING UP ALONG WEAK INLAND SFC BNDRY
INDUCED BY WEAK TRAILING SHORT WAVE TROF IN THE MEAN NW FLOW
ALOFT. EXPECT THIS CONVECTION WILL WANE WITH DAYTIME HEAT LOSS
BUT A FEW HEAVIER DOWNPOURS...GUSTY WINDS...LIGHTNING
STRIKES...AND MAYBE SOME SMALL HAIL (PER UPPER COOLING) WILL
AFFECT MAINLY INLAND AREAS NEAR ROUTE 17 THRU THE EVENING.
SHORT WAVE TROF MOVES OFFSHORE OVRNGT WITH STRONG UPPER RIDGE OVER
THE CENTRAL STATES BEGINNING TO BUILD EAST. THE INLAND SFC TROF
WILL WEAKEN AND DISSIPATE AS SFC HIGH CONTINUES TO BUILD DOWN FROM
THE NORTH. A LINGERING DEW POINT BNDRY WILL BE DROPPING SOUTH THRU
THE AREA LATE TNGT WHICH MAY HAVE IMPACTS FOR LOW TEMPS AND
POSSIBLE FOG DEVELOPMENT. EXPECT THE DEW POINTS WILL DROP ENOUGH
INLAND TO ALLOW LOWS MAINLY IN THE MID 60S (WHILE LIMITING FOG
FORMATION)...BUT PROXIMITY TO WARM WATER WILL KEEP MILD OVRNGT
READINGS IN THE LOW-MID 70S ALONG THE COAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SETTING UP TO BE A VERY PLEASANT AND DRY WEEKEND ACROSS EASTERN
NORTH CAROLINA AS HIGH PRES AT THE SFC AND ALOFT BUILDS JUST
NORTH OF THE AREA. WENT NEAR OR SLIGHTLY BELOW THE LOWEST MOS
GUIDANCE FOR SATURDAY AND SUNDAY NIGHT. MOSTLY CLEAR SKIES/BELOW
NORMAL DEWPOINTS/LIGHT SFC WINDS WILL YIELD LOWS IN THE 60-65F
DEG RANGE INLAND (WITH A FEW UPPER 50S POSSIBLE) AND LOW 70S
COAST.
DESPITE THE FINE LATE SUMMER BEACH WEATHER...AN ELEVATED THREAT
FOR ROUGH SURF AND DANGEROUS RIP CURRENTS ASSOCIATED WITH SWELL
FROM DISTANT HURRICANE DANIELLE WILL EXIST ALONG THE NORTH
CAROLINA COAST THIS WEEKND. BEACHGOERS ARE URGED TO USE EXTREME
CAUTION WHEN ENTERING THE WATER THIS WEEKEND.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
STRONG UPPER RIDGE AND SFC HIGH PRES CONTINUE TO INFLUENCE THE
WEATHER THROUGH MIDWEEK WITH DRY CONDITIONS AND SLOWLY MODIFYING
TEMPS. HIGHS ABOVE NORMAL (MAINLY LOWER 90S INLAND THROUGH AT
LEAST THURSDAY) WHILE LOWS STAY NEAR OR SLIGHTLY BELOW NORMAL WITH
THE DRY AIR IN PLACE. A WEAK SFC FRONT APPROACHES LATE IN THE WEEK
AND MAY DROP THRU THE AREA THU NIGHT OR FRIDAY. KEPT PCPN CHCS AT
SLIGHT CHANCE FOR NOW GIVEN THE LOW CONFIDENCE IN FAR EXTENDED
FCST PERIOD...AND THE APPARENT WEAK UPPER AND SFC SYSTEMS.
SWELL FROM DANIELLE AND EARL WILL LIKELY KEEP THE RIP CURRENT AND
ROUGH SURF RISK ELEVATED THROUGH MUCH OF THE UPCOMING WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 215 PM FRI...MID & UPPER LEVEL SHORTWAVE MOVING THROUGH
ACTING ON 70%+ BOUNDARY LAYER RH AND TRIGGERING SCATTERED
CONVECTION THIS AFTERNOON MAINLY OVER THE NORTHERN COUNTIES. HAVE
INCLUDED A CB MENTION THROUGH 00Z AT ALL 4 TERMINALS. THE
SHORTWAVE WILL MOVE AWAY THIS EVENING AND BOUNDARY LAYER MOISTURE
WILL SLOWLY DIMINISH. EXCELLENT FLYING CONDITIONS/VFR WILL BE THE
RULE FOR THE REMAINDER OF THE PERIOD. HIGH PRESSURE OVER THE MID-
ATLANTIC STATES SATURDAY WILL EXPAND TO COVER MUCH OF THE
SOUTHEAST THROUGH NEXT WEEK. MOSTLY SUNNY DAYS AND CLEAR NIGHTS
AND LIGHT WINDS EXPECTED WITH A VERY DRY AIRMASS IN PLACE.
&&
.MARINE...
AS OF 215 PM FRI...12Z GFS/NAM AND 00Z ECMWF ALL IN VERY GOOD
AGREEMENT FOR THE UPCOMING FORECAST. PROLONGED NORTHERLY FLOW
EXPECTED THROUGH THE FORECAST PERIOD. SURFACE HIGH OVER THE MID-
ATLANTIC STATES SATURDAY WILL EXPAND TO COVER MOST OF THE
SOUTHEAST THROUGH MUCH OF NEXT WEEK. LITTLE IF ANY CHANGE TO SMALL
CRAFT ADVISORY HEADLINES. SWAN MODEL BRINGS SEAS SOUTH OF OCRACOKE
UP TO 6 FEET SATURDAY MORNING...ABOUT 6 HOURS EARLIER THAN 12Z
WAVEWATCH. PREFER TO ERR ON THE SIDE OF CAUTION SO WILL MOVE SCA
START TIME UP TO 12Z FOR THE WATERS FROM OCRACOKE TO SURF CITY. NO
OTHER CHANGES TO HEADLINES NEEDED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 2 PM EDT MONDAY FOR
AMZ152-154.
SMALL CRAFT ADVISORY FROM 8 AM SATURDAY TO 6 AM EDT MONDAY FOR
AMZ150-156-158.
&&
SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC/MW
LONG TERM...BTC/MW
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Aug 27, 2:11 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 AM EDT FRI AUG 27 2010
NCZ029-044>047-079>081-090>094-280715-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
311 AM EDT FRI AUG 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-280715-
CARTERET-
311 AM EDT FRI AUG 27 2010
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE LOOKOUT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG PERIOD SWELL FROM HURRICANE DANIELLE IS EXPECTED TO FILL IN
DURING SATURDAY...PEAK ON SUNDAY AND SUNDAY NIGHT...AND THEN FADE
SLOWLY INTO NEXT WEEK. SWELL FROM TROPICAL CYCLONE EARL IS
EXPECTED BUILD THROUGH THE MIDDLE OF NEXT WEEK AS THE DANIELLE SWELL
FADES. THIS IS EXPECTED TO LEAD TO VERY ROUGH SURF AND DANGEROUS
RIP CURRENTS FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ098-280715-
ONSLOW-
311 AM EDT FRI AUG 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG PERIOD SWELL FROM HURRICANE DANIELLE IS EXPECTED TO FILL IN
DURING SATURDAY...PEAK ON SUNDAY AND SUNDAY NIGHT...AND THEN FADE
SLOWLY INTO NEXT WEEK. SWELL FROM TROPICAL CYCLONE EARL IS
EXPECTED BUILD THROUGH THE MIDDLE OF NEXT WEEK AS THE DANIELLE SWELL
FADES. THIS IS EXPECTED TO LEAD TO VERY ROUGH SURF AND DANGEROUS
RIP CURRENTS FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-280715-
OUTER BANKS DARE-OUTER BANKS HYDE-
311 AM EDT FRI AUG 27 2010
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG PERIOD SWELL FROM HURRICANE DANIELLE IS EXPECTED TO FILL IN
DURING SATURDAY...PEAK ON SUNDAY AND SUNDAY NIGHT...AND THEN FADE
SLOWLY INTO NEXT WEEK. SWELL FROM TROPICAL CYCLONE EARL IS
EXPECTED BUILD THROUGH THE MIDDLE OF NEXT WEEK AS THE DANIELLE SWELL
FADES. THIS IS EXPECTED TO LEAD TO VERY ROUGH SURF AND DANGEROUS
RIP CURRENTS FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 1:56 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
256 PM EDT FRI AUG 27 2010
NCZ029-045-080-081-272000-
WASHINGTON-MARTIN-BEAUFORT-MAINLAND HYDE-
256 PM EDT FRI AUG 27 2010
...HEAVY RAIN WILL AFFECT HYDE...BEAUFORT...MARTIN AND WASHINGTON
COUNTIES UNTIL 400 PM EDT...
AT 253 PM EDT...THERE WERE THUNDERSTORMS WITH HEAVY DOWNPOURS 14
MILES NORTHEAST OF RIVER ROAD. THE STORMS WERE NEARLY STATIONARY.
LOCATIONS TO BE AFFECTED BY THE STORMS MAY INCLUDE
BELHAVEN...WASHINGTON...BATH...BUNYAN...HINSON...JAMESVILLE...PIKE
ROAD...PUNGO...PUNGO LAKE...SIDNEY CROSSROADS...TERRA
CEIA...WENONA...YEATESVILLE...SLATESTONE AND WALLA WATTA.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. ALSO WIND GUSTS OF 30 MPH AND SMALL
HAIL MAY ACCOMPANY THESE STORMS.
CULLEN
Special weather statement, Aug 27, 2:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT FRI AUG 27 2010
NCZ080-093-094-272100-
BEAUFORT-PAMLICO-CRAVEN-
353 PM EDT FRI AUG 27 2010
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT
COUNTIES UNTIL 500 PM EDT...
AT 353 PM EDT...THERE WERE STRONG THUNDERSTORMS 17 MILES NORTH OF NEW
BERN...OR ABOUT 11 MILES SOUTH OF RIVER ROAD...MOVING SOUTH AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAYTON AT 415 PM EDT...
ERNUL AT 420 PM EDT...ASKINS AT 430 PM EDT...SPRING HOPE AT 435 PM
EDT...FOREST AT 445 PM EDT...OLYMPIA AT 450 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE JAMES CITY...RIVER BEND...SPRING
HOPE...TRENT WOODS...BLOUNTS CREEK...EDWARD...RIVERDALE...BELLAIR...
LIMA...FAIRFIELD HARBOR...BRICES CREEK AND REELSBORO.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Thunderstorm Wind, Craven
- When
- August 27, 3:20 PM EST
- Where
- Craven County, 2.15 mi SSW of Askin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -77.080
Strong winds blew down a tree across Highway 43 near Little Swift Creek bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 27, 20101 death · 1 event
- Hail and Damaging Winds in Georgia, August 27, 2010$292,000 · 1 in hail · 7 events
- Hail and Damaging Winds in California, August 27, 2010$46,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Arizona, August 27, 2010$25,000 · 1 in hail · 2 events
- Hail and Damaging Wind in South Carolina, August 27, 2010$20,000 · 60 kt wind · 2 events
- Flash Flooding and High Wind in Utah, August 27 to 29, 201050 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, August 27, 20101 in hail · 2 events
- Flash Flood and Heavy Rain in Arizona, August 27, 20102 events
- Waterspout in South Atlantic Coastal Waters, August 27, 20101 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20101 event
- Wildfire in Idaho, August 27 to 28, 20101 event
- Flash Flood in Arizona, August 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247957.